Alert archive / Arkansas / Flash Flood Warnings in 2017

Flash Flood Warning 28, NWS Shreveport, LA

July 23, 20174 counties in Arkansas; McCurtain County, Oklahoma; Red River County, Texas

NWS Shreveport, LA issued this flash flood warning at Jul 23, 2017, 9:22 PM CDT for 4 counties in Arkansas; McCurtain County, Oklahoma; Red River County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2017, 9:22 PM CDT (02:22 UTC)
Expired
Jul 24, 2017, 12:15 AM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Hempstead County, AR, Howard County, AR, Little River County, AR, Sevier County, AR, McCurtain County, OK, Red River County, TX

The radar

The Western Arkansas radar (KSRX), 159 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 2.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
740 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

857 
WGUS54 KSHV 240222
FFWSHV
ARC057-061-081-133-OKC089-TXC387-240515-
/O.NEW.KSHV.FF.W.0028.170724T0222Z-170724T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
922 PM CDT SUN JUL 23 2017

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  Northern Little River County in southwestern Arkansas...
  Central Hempstead County in southwestern Arkansas...
  Southern Sevier County in southwestern Arkansas...
  Southeastern Howard County in southwestern Arkansas...
  Southeastern McCurtain County in southeastern Oklahoma...
  Northeastern Red River County in northeastern Texas...

* Until 1215 AM CDT

* At 921 PM CDT, Doppler radar indicated heavy rain across the warned
  area. Up to three inches of rain have already fallen. Flash
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Hope, Ashdown, Nashville, Mineral Springs, Horatio, Foreman,
  Idabel, Broken Bow, Lockesburg, Wilton, Blevins, Perrytown,
  Tollette, Winthrop, Washington, Ben Lomond, Arkinda, Saratoga, Oak
  Grove and Haworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3399 9369 3398 9365 3396 9362 3395 9354
      3367 9355 3372 9475 3401 9488

$$

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 6:51 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 23, 6:51 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
651 PM CDT Sun Jul 23 2017

.AVIATION...
An upper-level disturbance will maintain VCTS conditions across
area terminals overnight into much of the day Monday. South winds
around 5 knots tonight to become southwest at 5 to 10 knots on
Monday. Otherwise, VFR conditions to prevail through the forecast
period with the exception of possible MVFR ceilings around
daybreak Monday morning. /05/

&&

.PREV DISCUSSION... /issued 403 PM CDT Sun Jul 23 2017/

DISCUSSION...
Despite more cloud cover and scattered convection today, daytime
temperatures were still able to soar well into the low to mid 90s
over much of the region with borderline heat advisory criteria in
most locations. With that in mind, will allow the current advisory
to continue through its 6 PM expiration across our far N/NW zones.
The good news is we should not need additional advisories for at
least the next couple days with the breakdown of the upper level
ridge due to the westward advancing upper disturbance/remnant Gulf
easterly wave. In addition, a weak shear axis has further enhanced
convection between the aforementioned Gulf disturbance and a weak
frontal boundary sagging south across eastern OK and western AR.
This front will continue slow southward progress overnight and
allow for additional convection to develop and possibly affect our
northern zones after midnight while late afternoon/early evening
convection farther south should slowly diminish after sunset. With
that in mind, did hold pops slightly higher over our northern
zones with just low chance pops elsewhere over southern sections.

The center of the strongest upper level energy will be drifting
northward over our region on Monday and therefore increase our
rain chances even more than what we saw today. Thus, have pushed
pops up to high chance/likely area wide with temperatures being
noticeably lower under abundant cloud cover and more widespread
showers and storms. Rain chances will begin to significantly fall
off heading into mid week as the upper level ridge becomes firmly
implanted back over the region. Of course, this will likely lead
to additional heat advisories by Wednesday and Thursday, possibly
beyond that through the end of the work week as mid 90s look more
likely once again. The good news is changes may be in store by the
time next weekend arrives as the upper level ridge retreats well
out to the west, opening the door for a frontal boundary to drop
south into the region during the weekend. Medium range progs are
in decent agreement on this scenario so if we can hold out through
the mid to late week heat, more pleasant temperatures likely await
for next weekend below normal readings quite possible, especially
on Sunday behind the front.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  90  75  94 /  30  60  30  20
MLU  75  89  75  94 /  30  60  30  30
DEQ  74  91  73  94 /  40  60  20  20
TXK  75  90  74  94 /  40  60  20  20
ELD  74  89  74  93 /  40  60  30  20
TYR  76  91  75  94 /  30  50  20  10
GGG  75  90  75  94 /  30  50  30  10
LFK  76  91  75  95 /  30  50  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

05/19
Hazardous weather outlook, Jul 23, 11:26 AM CDT, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1126 AM CDT Sun Jul 23 2017

ARZ070>073-LAZ001>006-010>014-017>022-TXZ097-108>112-124>126-
136>138-149>153-165>167-241630-
Miller-Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne-
Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-Bowie-Franklin-Titus-
Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-
Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1126 AM CDT Sun Jul 23 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

The upper low over the Gulf coast remains in play today with
another good sea breeze push inland. Scattered showers and
thunderstorms over much the area this afternoon will be capable
of producing gusty winds to 30 MPH, deadly lightning and brief
heavy rainfall. An isolated storm may produce damaging winds as
storms develop on outflow boundaries from previous storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

The pattern aloft that has brought this recent chance for
rainfall will linger to some extent into the work week as another
upper disturbance over Northern Mississippi drifts our way in the
Tropical Easterlies for early in the work week. Rain chances will
start to taper off as the upper ridge returns, suppressing the
chance for rain in the Four State Area mid to late week with
daytime highs climbing back into the middle to upper nineties.
This will likely mean more heat advisories for the late week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators and storm spotters will not be needed through tonight.

ARZ050-051-059>061-OKZ077-TXZ096-241630-
Sevier-Howard-Little River-Hempstead-Nevada-McCurtain-Red River-
1126 AM CDT Sun Jul 23 2017

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

A heat advisory will remain in effect until 6 PM CDT for areas
along and North of I-30. The combination of the hot temperatures
and relative humidity producing maximum heat indices of 105 to 108
degrees. Precautions should be taken to prevent heat related
injuries if out and about during the day. Widely scattered
showers and thunderstorms over the area will be capable of
producing gusty winds to 30 MPH, deadly lightning and brief heavy
rainfall. An isolated storm may produce damaging winds as storms
develop on outflow boundaries from previous storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

The pattern aloft that has brought this recent chance for
rainfall will linger to some extent into the work week as another
upper disturbance over Northern Mississippi drifts our way in the
Tropical Easterlies for early in the work week. Rain chances will
start to taper off as the upper ridge returns, suppressing the
chance for rain in the Four State Area mid to late week with
daytime highs climbing back into the middle to upper nineties.
This will likely mean more heat advisories for the late week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators and storm spotters should not be needed through
tonight.

19

In the hours before

Special weather statement, Jul 23, 4:46 PM CDT, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Shreveport LA
446 PM CDT SUN JUL 23 2017

LAZ011-017-018-232230-
Natchitoches LA-Red River LA-Sabine LA-
446 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RED RIVER...
NORTHWESTERN NATCHITOCHES AND NORTHEASTERN SABINE PARISHES UNTIL 530
PM CDT...

At 445 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coushatta, or 19 miles northwest of Natchitoches, moving south at 15
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Natchitoches, Coushatta, Campti, Allen, Martin, Clarence, Edgefield,
Robeline, Powhatan, Lake End, Grand Ecore, Hanna, Marthaville,
Hagewood, Armistead and Ajax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3192 9344 3193 9342 3192 9342 3192 9338
      3193 9338 3193 9335 3194 9337 3197 9338
      3199 9341 3199 9343 3210 9342 3214 9322
      3173 9297 3167 9346
TIME...MOT...LOC 2145Z 352DEG 13KT 3197 9330

05
Special weather statement, Jul 23, 5:55 PM CDT, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Shreveport LA
555 PM CDT SUN JUL 23 2017

LAZ002-003-012-232345-
Bossier LA-Bienville LA-Webster LA-
555 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WEBSTER...NORTHWESTERN
BIENVILLE AND SOUTHEASTERN BOSSIER PARISHES UNTIL 645 PM CDT...

At 554 PM CDT, Doppler radar was tracking a strong thunderstorm over
Doyline, or 7 miles southwest of Minden, moving north at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Minden, Haughton, Ringgold, Sibley, Doyline, Dubberly, Dixie Inn,
Heflin, Jamestown, Curtis, Lake Bistineau South, Elm Grove, Plum
Orchard Landing, Koran, Gilark, Noles Landing, Lake Bistineau North,
Mc Dade and Ogden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3231 9317 3231 9353 3232 9354 3231 9355
      3233 9354 3235 9356 3233 9356 3234 9357
      3253 9353 3267 9348 3269 9319 3263 9317
      3259 9318 3258 9316
TIME...MOT...LOC 2254Z 118DEG 5KT 3253 9337

05
Special weather statement, Jul 23, 6:39 PM CDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Shreveport LA
639 PM CDT SUN JUL 23 2017

TXZ149-150-152-240030-
Cherokee TX-Nacogdoches TX-Rusk TX-
639 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RUSK...NORTHWESTERN
NACOGDOCHES AND CENTRAL CHEROKEE COUNTIES UNTIL 730 PM CDT...

At 639 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alto, or 9 miles southeast of Rusk, moving west at 30 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Nacogdoches, Rusk, Alto, Morrill, Ponta, Sacul, New Salem, Forest,
Douglass, Maydelle, Cushing, Gallatin, Reklaw, Lilbert, Linwood and
Looneyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3188 9543 3195 9496 3159 9468 3147 9510
      3152 9510 3154 9514 3156 9514 3159 9517
      3157 9521 3159 9527 3161 9526 3163 9529
      3168 9529 3172 9534 3174 9533 3173 9537
      3175 9536 3176 9540 3182 9540 3186 9544
TIME...MOT...LOC 2339Z 079DEG 26KT 3169 9505

05
Special weather statement, Jul 23, 8:26 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Shreveport LA
826 PM CDT SUN JUL 23 2017

ARZ050-051-059>061-070-240215-
Howard AR-Hempstead AR-Sevier AR-Little River AR-Miller AR-Nevada AR-
826 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LITTLE RIVER...
HEMPSTEAD...NORTHWESTERN MILLER...SOUTHEASTERN SEVIER...SOUTHEASTERN
HOWARD AND NORTHERN NEVADA COUNTIES UNTIL 915 PM CDT...

At 826 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ben Lomond to 12 miles north of Blevins.
Movement was southeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hope, Ashdown, Nashville, Prescott, Mineral Springs, Emmet, Wilton,
Blevins, Perrytown, Tollette, Fulton, Washington, Ogden, Ben Lomond,
Saratoga, Oak Grove, McCaskill, Ozan, McNab and Oakhaven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3395 9353 3396 9347 3396 9338 3393 9334
      3385 9330 3371 9318 3352 9404 3355 9404
      3356 9407 3357 9406 3357 9411 3393 9423
      3402 9382
TIME...MOT...LOC 0126Z 328DEG 19KT 3390 9411 3404 9351

05
Special weather statement, Jul 23, 8:31 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Shreveport LA
831 PM CDT SUN JUL 23 2017

OKZ077-TXZ096-240215-
McCurtain OK-Red River TX-
831 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MCCURTAIN AND
NORTHWESTERN RED RIVER COUNTIES UNTIL 915 PM CDT...

At 830 PM CDT, Doppler radar was tracking a strong thunderstorm over
Raymond Gary State Park, or 14 miles east of Hugo, moving southeast
at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Clarksville, Bogata, Bagwell, Manchester, Valliant, Detroit,
Millerton, Farmers Hill, Negley, Woodland, Redland, Silver City,
Kanawha, Kiomatia and Albion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3388 9531 3388 9528 3391 9528 3389 9526
      3389 9525 3393 9525 3396 9523 3394 9516
      3405 9516 3409 9505 3363 9490 3343 9530
      3349 9531
TIME...MOT...LOC 0130Z 328DEG 19KT 3396 9526

05
Special weather statement, Jul 23, 8:48 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Shreveport LA
848 PM CDT SUN JUL 23 2017

ARZ050-059-240230-
Sevier AR-Little River AR-
848 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LITTLE RIVER AND
SOUTHWESTERN SEVIER COUNTIES UNTIL 930 PM CDT...

At 846 PM CDT, Doppler radar was tracking a strong thunderstorm near
Winthrop, or near Horatio. This storm was nearly stationary.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Ashdown, Horatio, Foreman, Winthrop, Arkinda, Central, West Otis,
Cerrogordo, Wallace and Arden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3397 9425 3368 9414 3368 9448 3395 9448
TIME...MOT...LOC 0146Z 272DEG 3KT 3388 9435

05

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:26 PM CDTSpecial Weather StatementSHVHempstead49 min
Jul 23, 8:48 PM CDTSpecial Weather StatementSHVLittle River42 min
Jul 23, 9:00 PM CDTAreal Flood AdvisorySHVHempstead, Howard, Little River, Miller, Sevier3 hr
Jul 23, 8:31 PM CDTSpecial Weather StatementSHVRed River44 min
Jul 23, 9:47 PM CDTSpecial Weather StatementSHVWood43 min
Jul 24, 6:50 AM CDTSpecial Weather StatementSHVNacogdoches40 min
Jul 24, 8:11 AM CDTAreal Flood AdvisorySHVAngelina, Cherokee, Nacogdoches3 hr

Nearby

Flash Flood Warnings in Arkansas, 2017Flash Flood Warnings in Oklahoma, 2017Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.